Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 30, NWS Grand Junction, CO

August 2, 2011Gunnison County, Montrose County, Ouray County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 2, 2011, 4:25 PM MDT for Gunnison County, Montrose County, Ouray County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 4:25 PM MDT (22:25 UTC)
Expired
Aug 2, 2011, 7:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Gunnison County, CO, Montrose County, CO, Ouray County, CO

The radar

The Grand Junction radar (KGJX), 89 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WGUS55 KGJT 022225
FFWGJT
COC051-085-091-030130-
/O.NEW.KGJT.FF.W.0030.110802T2225Z-110803T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MONTROSE COUNTY IN WEST CENTRAL COLORADO...
  EXTREME SOUTHWESTERN GUNNISON COUNTY IN CENTRAL COLORADO...
  NORTHEASTERN OURAY COUNTY IN SOUTHWEST COLORADO...

* UNTIL 730 PM MDT

* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATED PRECIPITATION EXCEEDED 2 INCHES IN 
  ONE HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF EAST CENTRAL MONTROSE...EXTREME SOUTHWESTERN GUNNISON AND
  NORTHEASTERN OURAY COUNTIES...INCLUDING THE TOWNS OF CIMMARON AND 
  COLONA. THE HEAVIEST RAINFALL WAS OVER HIGHWAY 550 IN THE VICINITY 
  OF COLONA AND COULD RESULT IN MUD OR DEBRIS FLOWS OVER THE 
  ROADWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3855 10750 3831 10750 3817 10744 3818 10790
      3837 10788 3846 10779 3855 10771

$$

NL
2 follow-up statements
333 
WGUS75 KGJT 022258
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 PM MDT TUE AUG 2 2011

COC051-085-091-030130-
/O.CON.KGJT.FF.W.0030.000000T0000Z-110803T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTROSE CO-GUNNISON CO-OURAY CO-
458 PM MDT TUE AUG 2 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN OURAY...
EXTREME SOUTHWESTERN GUNNISON AND EAST CENTRAL MONTROSE COUNTIES
UNTIL 730 PM MDT...

AT 456 PM MDT...COLORADO DEPARTMENT OF TRANSPORTATION OFFICIALS 
REPORTED THAT A MUDSLIDE HAD OCCURRED OVER HIGHWAY 550 NEAR MILE 
MARKER 87 AT AROUND 420 PM MDT CLOSING BOTH LANES. SINCE THEN ONE 
LANE HAS BEEN OPENED. 

HEAVY RAIN WILL CONTINUE TO FALL OVER MAINLY RURAL AREAS OF EAST 
CENTRAL MONTROSE...EXTREME SOUTHWESTERN GUNNISON AND NORTHEASTERN 
OURAY COUNTIES...INCLUDING THE TOWNS OF CIMMARON AND COLONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3855 10750 3831 10750 3817 10744 3818 10790
      3837 10788 3846 10779 3855 10771

$$

NL
222 
WGUS75 KGJT 030123
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
723 PM MDT TUE AUG 2 2011

COC051-085-091-030138-
/O.EXP.KGJT.FF.W.0030.000000T0000Z-110803T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTROSE CO-GUNNISON CO-OURAY CO-
723 PM MDT TUE AUG 2 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
OURAY...EXTREME SOUTHWESTERN GUNNISON AND EAST CENTRAL MONTROSE
COUNTIES WILL BE ALLOWED TO EXPIRE AT 730 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3855 10750 3831 10750 3817 10744 3818 10790
      3837 10788 3846 10779 3855 10771

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:50 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 2, 2:50 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT TUE AUG 2 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH THURSDAY...

HIGH PRESSURE TO OUR EAST WILL CONTINUE TO PUMP SUBTROPICAL
MOISTURE ACROSS THE FORECAST AREA THROUGH THURSDAY.  REMNANTS OF
TROPICAL STORM DON WILL ENHANCE THIS FOCUS AS IT PUSHES
NORTHEAST ACROSS THE SOUTHERN AND CENTRAL COLORADO THROUGH THIS
EVENING. SCATTERED CONVECTION OCCURRING EARLY THIS AFTERNOON...WITH
AN INCREASE IN COVERAGE AND INTENSITY EXPECTED LATER THIS AFTERNOON
AND THIS EVENING. MODELS PUSH THE BEST DYNAMICAL FOCUS EAST OF OUR
FORECAST AREA BY LATE THIS EVENING...WITH ISOLATED TO SCATTERED
CONVECTION CONTINUING OVERNIGHT. WITH THE POTENTIAL FOR HEAVY RAIN
PRODUCERS COMBINED WITH WEAK SHEAR...FLASH FLOOD WATCH REMAINS ON
TRACK ACROSS THE SOUTHERN HALF OF WESTERN COLORADO FOR THE POTENTIAL
OF LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. ELSEWHERE...
WITH LESS FOCUS ACROSS EASTERN UTAH AND NORTHWEST COLORADO...EXPECT
SCATTERED ACTIVITY WITH LOCALLY HEAVY RAIN POSSIBLE IN THE STRONGEST
STORMS. ACTIVITY WILL DIMINISH LATER THIS EVENING.

MODELS SHOW MONSOONAL MOISTURE CONTINUING ON WEDNESDAY WITH ANOTHER
WEAK DISTURBANCE EXPECTED TO MOVE ACROSS THE FORECAST AREA LATER
WEDNESDAY. CONDITIONS ARE PREDICTED TO BE A BIT LESS MOIST SO EXPECT
MAINLY CHANCE OF SHOWERS AND THUNDERSTORMS MOST LOCATIONS WITH
SCATTERED/LIKELY POPS OVER THE HIGHER TERRAIN. LOCALLY HEAVY
RAIN IN THE STRONGER STORMS IS STILL POSSIBLE.

SOUTHWEST MONSOONAL FLOW WILL CONTINUE TO PUSH MOISTURE ACROSS THE
FORECAST AREA ON THURSDAY. BEST FOCUS WILL BE ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA WITH CHANCE OF SHOWERS AND THUNDERSTORMS
EXPECTED BY AFTERNOON.

.LONG TERM DISCUSSION...THURSDAY NIGHT THROUGH TUESDAY.

A SHORTWAVE WILL MOVE ACROSS THE PACIFIC NORTHWEST REGION INTO
MONTANA BY FRIDAY. DRIER WESTERLY FLOW WILL SPREAD EAST
ACROSS THE FORECAST AREA ON FRIDAY. HAVE CONTINUED TO SCALE BACK POPS
ON FRIDAY WITH A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS NEAR THE
CONTINENTAL DIVIDE...WITH A SLIGHT CHANCE POPS ELSEWHERE.
RIDGE FLATTENS OVER THE WEST THIS WEEKEND WITH DRIER SOUTHWESTERLY
FLOW DOMINATING THE WEATHER PATTERN WITH MAINLY DRY CONDITIONS AND
SEASONABLE TEMPERATURES THROUGH THE EXTENDED PERIOD.

&&

.AVIATION...

THE THREAT OF MVFR/IFR CIG AND VIS WILL CONTINUE ACROSS SOUTHWEST AND
CENTRAL COLORADO THIS AFTERNOON AND EVENING. PROLONGED SHOWERS WITH
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE AT KASE...
KGUC...KTEX...KDRO AND KPSO AIRPORTS.  FOR ERN UTAH AND NW
COLORADO...GENERALLY VFR CONDITIONS WITH SCATTERED MVFR CONDITIONS
THROUGH THIS EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
     ZONES 010-012-014-018-019-022-023.
UT...NONE.

&&

SHORT TERM...MPM
LONG TERM....MPM
AVIATION.....TGJT
Hazardous weather outlook, Aug 2, 6:00 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE AUG 2 2011

COZ001>014-017>023-UTZ022>025-027>029-031200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH COVERS PART OF SOUTHWEST AND WEST CENTRAL
COLORADO FROM NOON TO MIDNIGHT.  THIS INCLUDES THE SAN JUAN...WEST
ELK AND ELK MOUNTAINS...AND THE GORE RANGE.  A MOIST UNSTABLE
ENVIRONMENT AND REMNANTS OF FORMER TROPICAL STORM DON BRINGS THE
THREAT OF HEAVY RAINS AND FLASH FLOODING.  LOCAL AREAS RECEIVING 1
TO 2 INCHES OF RAIN WILL BE POSSIBLE.  THIS WILL CAUSE MUD DEBRIS
FLOWS THAT IMPACT MOUNTAIN HIGHWAYS AND BACKCOUNTRY ROADS.

FOR EASTERN UTAH AND NORTHWEST COLORADO...EXPECT SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND SOME OF THESE WILL DRIFT OVER
THE VALLEYS EARLY IN THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WEDNESDAY AND THURSDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE.  LOCALLY HEAVY RAINS HAVE THE POTENTIAL
TO GENERATE MUD DEBRIS FLOWS ONTO ROADS AND RISES ALONG STREAMS AND
NORMALLY DRY CREEK BEDS OR WASHES WILL BE POSSIBLE.

FRIDAY AND SATURDAY...THE THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS DIMINISHES TO SLIGHT CHANCE.  MOST STORMS WILL STAY
CONFINED TO THE HIGHER TERRAIN.

SUNDAY AND MONDAY...MOSTLY DRY CONDITIONS ARE EXPECTED AS THE
MONSOONAL MOISTURE PLUME GETS SUPPRESSED OVER THE DESERT SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 2, 2:40 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     FUNNEL CLOUD     20 SE GRAND JUNCTION    38.88N 108.29W
08/02/2011                   MESA               CO   PUBLIC

            FUNNEL CLOUD REPORTED FROM WHITEWATER LOOKING SE NEAR
            INDIAN POINT ON THE GRAND MESA

&&

EVENT NUMBER GJT1100520

JOE
Local storm report, Aug 2, 3:52 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
352 PM MDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     DEBRIS FLOW      SAWPIT                  37.99N 108.00W
08/02/2011                   SAN MIGUEL         CO   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTED ABOUT 1 INCH OF MUD OVER HWY
            145.

&&

EVENT NUMBER GJT1100521

JAD

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:53 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr
Aug 2, 4:40 AM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 8 more16 hr
Aug 2, 3:59 PM MDTAreal Flood AdvisoryGJTGarfield93 min
Aug 2, 4:00 PM MDTAreal Flood AdvisoryGJTSan Miguel3 hr
Aug 2, 4:49 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa72 min

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.